Tornadoes · United States · Texas · 2016

EF0 tornado, League City S S Arpt to League City, Texas, April 24, 2016

From League City S S Arpt to League City, this EF0 tornado ran 1.4 miles across Galveston County on April 24, 2016, touching down at 6:29 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 24, 2016
Touchdown
6:29 PM CDT (23:29 UTC)
Lifted
6:36 PM CDT (23:36 UTC)
On the ground
7 minutes
Path length
1.4 miles (2.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Galveston County
Touchdown point
29.471, -95.100
Lift-off point
29.490, -95.090
Record number
1604241729-01

The damage survey

10 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Tornado likely left of point. Sheet metal thrown from this construction area. Also video from KTRK shows swirling debris in parking lot just to NE (Cabelas)
  • Damage to roof of hotel. Front door blown in. Cab from pickup lifted off vehcile and thrown into hotel. Video taken from hotel showed swirling debris across the street.
  • Iron fence knocked over, pivoted down. No damage to adjacent nursing home.
  • Shallow uprooted tree. Believed tornado passed north of this point.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An early evening EF-0 tornado caused minor damage in League City.

An EF-0 tornado produced intermittent damage that began southwest of a Cabelas parking lot then continued east across Interstate 45 and then on toward the NE across a Candlewood Suites hotel and an assisted living center. The tornado continued north-northeast through the Victory Lakes subdivision then to near Lynn Nursery along Pecan Orchard Road where they was some minor tree damage. Vehicles were damaged by swirling winds and debris around the Cabelas and the Candlewood Suites sustained roof damage. In area neighborhoods, damage was mostly minor with numerous fences down and loose objects like basketball goals and trampolines knocked over. One storage shed in Victory Lakes was picked up and thrown approximately 300 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Apr 24, 3:50 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 24, 3:50 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT SUN APR 24 2016

.DISCUSSION...
AREA OF PCPN THAT ORIGINATED DOWN THE LOWER TX COAST (OVERNIGHT)
IS CURRENTLY MOVING ACROSS SE TX THIS AFTN. THE DISTURBANCE THAT
IS HELPING TO PRODUCE ALL THE ACTIVITY IS EXPECTED TO OUT OF THE
AREA TONIGHT. WHILE THESE RAINS HAVE WEAKENED A BIT AS THEY MOVE
INTO THE AREA...THEY ARE PERSISTING AND WE ARE SEEING SOME QUICK
ONE INCH TOTALS OVER PARTS OF WRN HARRIS COUNTY. OTHERWISE RAIN-
FALL TOTALS ARE AVERAGING FROM ONE QUARTER TO ONE HALF INCH.

AS PER THE ONGOING MODEL TRENDS...THIS DISTURBANCE APPEARS TO BE
THE FIRST IN A SERIES THROUGH THESE NEXT SEVERAL DAYS. THE UPPER
PATTERN IS AN ACTIVE ONE WITH THE NEXT UPPER LOW/TROF MOVING IN-
TO THE SRN PLAINS TUES AND ANOTHER FRI. THE SYSTEM ON TUES LOOKS
TO BRING ANOTHER DISTURBANCE ACROSS SE TX TUES NIGHT/WEDS (ALONG
WITH THE DRY LINE STALLING JUST TO OUR WEST). HOWEVER THE BETTER
RAIN CHCS COULD BE DURING THE LATTER PART OF THE WEEK. THIS SYS-
TEM PROGGED TO BE STRONGER/WITH A MORE SLY TRACK. WILL KEEP POPS
AOA CHC CATEGORY FOR THIS TIMEFRAME FOR NOW. 41

&&

.MARINE...
THE PASSAGE OF A SHORTWAVE TROUGH HAS GENERATED SCATTERED AFTERNOON
SHOWERS OVER THE COASTAL WATERS.  A DEEPENING LOW PRESSURE SYSTEM
OVER WEST TEXAS HAS TIGHTENED THE PRESSURE GRADIENT...STRENGTHENING
AFTERNOON SOUTHERLIES TO JUST OVER CAUTION LEVELS. SCEC FLAGS ARE
RAISED FOR ALL UPPER TEXAS BAYS AND COASTAL WATERS THROUGH 12Z
TOMORROW MORNING.

A SERIES OF CENTRAL U.S. STORM SYSTEMS WILL TEMPORARILY TIGHTEN THE
ONSHORE PRESSURE GRADIENT THROUGH THE COMING WEEK...LIKELY PRODUCING
CAUTION LEVEL WINDS TUESDAY NIGHT THROUGH WEDNESDAY MORNING AND
AGAIN ON FRIDAY AND SATURDAY. ONSHORE WINDS ARE FORECAST TO
EXCEED ADVISORY THRESHOLDS GOING INTO NEXT WEEKEND.

TIDE LEVELS WILL REMAIN BETWEEN A HALF A FOOT TO A FOOT ABOVE NORMAL
FOR THE NEXT COUPLE OF DAYS. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  84  69  85  69 /  20  20  10  10  30
HOUSTON (IAH)              67  83  70  84  72 /  20  20  10  10  20
GALVESTON (GLS)            71  79  73  80  73 /  20  20  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM CDT THIS EVENING
     THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON
     BAY...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...99
Hazardous weather outlook, Apr 24, 4:09 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 AM CDT SUN APR 24 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
409 AM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST TEXAS TODAY.
WHILE RAIN TOTALS ARE EXPECTED TO BE LIGHT AND GENERALLY LESS THAN ONE
HALF INCH...STRONGER ACTIVITY MAY BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WHICH MAY LEAD TO MINOR AGGRAVATION OF ONGOING FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
TUESDAY NIGHT AND WEDNESDAY....AND MAYBE AGAIN ON FRIDAY AND SATURDAY.
STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING ISSUES AND RAINFALL TOTALS
TODAY.

GMZ330-335-350-355-370-375-251200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
409 AM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 24, 5:21 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 PM CDT SUN APR 24 2016

TXZ213-237-238-242300-
GALVESTON TX-BRAZORIA TX-HARRIS TX-
521 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...NORTH
CENTRAL BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN PEARLAND...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN PASADENA...PEARLAND...LEAGUE CITY...FRIENDSWOOD...DEER PARK...
ALVIN...WESTERN SEABROOK...WEBSTER...MANVEL...KEMAH...CLEAR LAKE...SOUTH
BELT / ELLINGTON...GREATER HOBBY AREA...NASSAU BAY...TAYLOR LAKE
VILLAGE...EL LAGO...BROOKSIDE VILLAGE...CLEAR LAKE SHORES...ELLINGTON
FIELD AND EDGEBROOK AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2945 9534 2959 9538 2970 9506 2948 9502
TIME...MOT...LOC 2221Z 254DEG 15KT 2953 9529

HUFFMAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

11.5 hours before the tornado, 196 km from the path. April 24, 2016.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -64626, lifted condensation level 1379 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-64626 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.4 K/km

Open this sounding in Storm Lab

The surface observations

Pearland Regional (LVJ), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 2 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 24, 2016

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 244:12 PM CDTEF0Ellsworth, KS3.550
April 245:19 PM CDTEF0Saline, KS2.950
April 246:03 PM CDTEF1Nuckolls, NE2.4300$4,000
April 246:50 PM CDTEF1Republic, KS12.31502

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.